Lake Huron, 2015Marine Thunderstorm Winds in Lake Huron, August 19, 2015
August 19, 2015 · NWS APX · 2 events in 2 counties and zones
A line of thunderstorms produced gusty winds as they moved off of northeast lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced gusty winds as they moved off of northeast lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 19, 2:31 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 19, 2:31 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
331 PM EDT WED AUG 19 2015
.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 330 PM EDT WED AUG 19 2015
NOTE: EARLY AFD ISSUANCE JUST IN CASE THINGS GET BUSY IN THE NEXT
HOUR OR TWO.
HIGH IMPACT WEATHER POTENTIAL: WATCHING SEVERE POTENTIAL THROUGH
EARLY EVENING. STILL A THREAT FOR DAMAGING WINDS AND ISOLATED
TORNADOES WITH ANY STORMS THAT DEVELOP.
HEATING NOW WELL UNDERWAY ACROSS MOST OF NORTHERN MICHIGAN...AS WE
HAVE BROKEN WELL INTO THE WARM SECTOR WITH TEMPS SOARING THROUGH THE
UPPER 70S/LOWER 80S IN MANY AREAS AS OF 17Z. A COLD FRONT IS
ANALYZED ARCING FROM THE FAR WESTERN U.P. DOWN INTO CENTRAL LAKE
MICHIGAN...AND GRADUALLY CRUISING EASTWARD...DRIVEN JUST AHEAD OF
QUITE THE AXIS OF MID LEVEL HEIGHT FALLS ASSOCIATED WITH THE DEEP
CLOSED LOW OVER THE ARROWHEAD OF MINNESOTA. 18Z APX RAOB IS
UNDERWAY AND WILL AWAIT ITS CONTENTS...BUT DON'T SEE A WHOLE LOT
OF CHANGE... AS THE SURFACE FLOW CONTINUES TO VERY SLOWLY BACK
INTO THE INCOMING COLD FRONT...HELPING STRENGTHEN 0-2KM HELICITY
VALUES ON TOP OF ALREADY MODESTLY IMPRESSIVE EFFECTIVE 0-8KM SHEAR
UP AROUND 35-40 KNOTS. REALLY NOT MUCH CHANGE IN THINKING...JUST
WAITING TO SEE THE EVOLUTION OF CONVECTION THE NEXT HOUR OR
TWO...WITH ALREADY A BROKEN BAND OF THAT DEVELOPING DOWN INTO
CENTRAL MICHIGAN.
THE MAIN THREATS THROUGH THE EVENING REMAIN DAMAGING WINDS WITH DEEP
SHEAR VECTORS PARALLEL TO THE FORCING BOUNDARY...AND ISOLATED
TORNADOES GIVEN LOWER LCL HEIGHTS IN THE PRESENCE OF ENHANCED BACKED
FLOW/HELICITY IN ADDITION TO VERY STEEP LOW LEVEL LAPSE RATES
(PERFECT FOR STRETCHING ANY LOW LEVEL HELICITY INTO THE UPDRAFT).
STILL EXPECT TO SEE ONE CONVECTIVE BAND WORK ACROSS THE CWA INTO
LATE AFTERNOON...LIKELY EAST OF THE AREA BY 23Z OR SO...WITH
PERHAPS ANOTHER SMALLER CLUSTER WORKING NORTH PER SOME OF THE HI-
RES GUIDANCE. HOWEVER...THE BIGGER CHANGE IS HEADING INTO
TONIGHT...WITH A MUCH MORE PRONOUNCED SIGNAL FOR A SECONDARY UPPER
VORT TO RAPIDLY LIFT ACROSS THE AREA...WITH AN AXIS OF RATHER
INTENSE LOW/MID LEVEL DEFORMATION AND A PERIOD OF SOMEWHAT DECENT
UPPER JET SUPPORT LEADING TO A STRUNG OUT RAIN BAND WORKING FROM
SOUTH TO NORTH. DON'T FORESEE A BIG THUNDER THREAT WITH THIS
SECONDARY RAIN AXIS...AS WE LOSE ALL AVAILABLE INSTABILITY WITH A
CRASHING LOW LEVEL THERMAL PROFILE. IN ADDITION TO THE SYNOPTIC
SUPPORT FOR RAIN...COOLING PROFILES DOWN BELOW 800MB MAY BE
SUFFICIENT FOR A LITTLE BIT OF LAKE ENHANCEMENT WITH DELTA T
VALUES UP AROUND 12C LATE TONIGHT.
&&
.SHORT TERM...(THURSDAY THROUGH SATURDAY)
ISSUED AT 330 PM EDT WED AUG 19 2015
...NOTICEABLY COOLER FOR THURSDAY...SEASONABLE TEMPERATURES
HEADING INTO THE WEEKEND...
PATTERN OVERVIEW/FORECAST: LONG WAVE TROUGH AXIS STRETCHES DOWN FROM
CENTRAL CANADA INTO THE CENTRAL CONUS TODAY...500 MB CLOSED LOW AND
ATTENDING SFC LOW PRESSURE ARE WORKING THEIR WAY ACROSS THE UPPER
MIDWEST AND NRN LAKES REGION TODAY...A SYSTEM MORE REMINISCENT OF
FALL THAN LATE SUMMER. THIS SYSTEM WILL USHER IS NOTICEABLY COOLER
AIR INTO THE REGION FOR THE END OF THE WORK WEEK. HOWEVER...LARGE
SCALE TROUGHING IS FORECAST TO RETROGRADE WESTWARD OVER THE NEXT
FEW DAYS AS COOL/COLD AIR DIGS INTO NW CONUS. THIS WILL ALLOW WARM
AIR/HIGHER HEIGHTS TO REBUILD INTO THE GREAT LAKES BY LATE WEEK
AND INTO THE WEEKEND.
THURSDAY...MID LEVEL SHORT WAVE AND SFC LOW PRESSURE WILL BE
CROSSING NRN LAKE SUPERIOR EARLY THURSDAY MORNING THEN HEADING UP
THROUGH ONTARIO THROUGH THE COURSE OF THE DAY WITH WRAP AROUND
DEEPER MOISTURE AND COOL AIR ROTATING THROUGH THE NRN LAKES REGION.
COLD ADVECTION WILL BE UNDERWAY THROUGHOUT THE DAY WITH H8 TEMPS
DROPPING TO +6C TO +10C BY THE END OF THE DAY...A SUBSTANTIAL CHANGE
IN AIRMASS FROM WHERE WE HAVE BEEN LATELY. EARLY ON...WE MAY SEE A
BIT OF A BREAK IN THE PRECIP ACTION THURSDAY MORNING AS A NARROW DRY
SLOT OVERSPREADS THE REGION IN BEHIND THE MAIN FRONT. BUT...AS THE
MID LEVEL TROUGH AXIS SWINGS THROUGH THE REGION...COLD ADVECTION
PROCEEDS ALONG WITH DAYTIME HEATING AND PERHAPS EVEN SOME LAKE
MICHIGAN CONTRIBUTION...SHOWERS SHOULD FILL-IN THROUGH THE DAY
PARTICULARLY ACROSS NW LOWER AND EASTERN UPPER MICHIGAN WHERE I HAVE
PAINTED A DECENT AREA OF LIKELY POPS.
THURSDAY NIGHT...ANTICIPATE SHOWERS TO STEADILY DIMINISH THROUGH THE
EVENING AND OVERNIGHT AS THE MID LEVEL TROUGH AXIS AND DEEPER
MOISTURE SLOWLY DEPARTS. FORECAST SOUNDINGS SUGGEST A TOUCH OF
DRIZZLE IS ALSO POSSIBLE THURSDAY EVENING AND INTO THE OVERNIGHT
(MOSTLY LIKELY ACROSS THE HIGHER TERRAIN). BUT MOST PRECIP SHOULD BE
ABOUT DONE WITH BY FRIDAY MORNING.
FRIDAY AND SATURDAY...BROAD HIGH PRESSURE BUILDS OVER THE EASTERN
CONUS INTO THE GREAT LAKES AND WILL PROVIDE A DRY END OF WEEK/FIRST
HALF OF THE WEEKEND. TEMPERATURES REBOUND BACK THROUGH THE 70S ON
FRIDAY AND 70S TO LOW 80S FOR SATURDAY.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM EDT WED AUG 19 2015
HIGH PRESSURE WILL BEGIN MOVING OFF SLOWLY AS WE ENTER MID
WEEKEND. AN APPROACHING SHORTWAVE TROUGH BRINGS A COLD FRONT AND A
CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY EVENING. SHOWERS COULD
LINGER AROUND MUCH OF MONDAY. THE TIMING OF THE FRONTS ARRIVAL IS
STILL UP IN THE AIR AT THIS TIME...AS IT IS TOO FAR AWAY RIGHT
NOW. ONCE THE FRONT MOVES THROUGH A HIGH PRESSURE WILL FILL IN
BEHIND IT AND DOMINATE OVER THE AREA FOR THE REMAINDER OF THE
FORECAST PERIOD. HIGH TEMPERATURES FOR SATURDAY ARE EXPECTED RANGE
FROM LOWER TO UPPER 70S. AFTER THE FRONTS PASSAGE THESE
TEMPERATURES ARE EXPECTED TO DROP TO MID 60S FOR MONDAY AND
TUESDAY WITH A GRADUAL WARMING TO BRING TEMPERATURES BACK INTO THE
70S BY WEDNESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 105 PM EDT WED AUG 19 2015
STILL WATCHING FOR A ROUND OF SHOWERS AND STORMS TO DEVELOP ALONG
AN INCOMING COLD FRONT...AND SOME OF THOSE STORMS MAY BECOME
SEVERE WITH A THREAT FOR DAMAGING WINDS AND AN ISOLATED TORNADO.
BEHIND THAT FRONT...SHOULD SEE A PERIOD OF SOLID VFR CONDITIONS
FOR A TIME...BEFORE MUCH COLDER AIR RUSHES BACK INTO THE
AREA...BRINGING WIDESPREAD MVFR CEILINGS. IN ADDITION...ANOTHER
BATCH OF RAIN IS EXPECTED TO WORK UP ACROSS MUCH OF NORTHERN
MICHIGAN AFTER 06Z...TRANSITIONING TO SOME SHOWERS ON THURSDAY.
GUSTY SOUTHWEST WINDS ARE EXPECTED THROUGH THE ENTIRE TAF PERIOD.
&&
.MARINE...
ISSUED AT 330 PM EDT WED AUG 19 2015
GUSTY SOUTHWEST WINDS WILL CONTINUE TONIGHT...GRADUALLY SHIFTING TO
THE WEST AND NORTHWEST LATER THURSDAY...WITH SMALL CRAFT ADVISORIES
CONTINUING FOR ALL WATERS. EXPECT A BAND OF SHOWERS AND STORMS
THROUGH THE EVENING...WITH ADDITIONAL SHOWERS LATER TONIGHT INTO
THURSDAY. THINGS WILL SETTLE DOWN LATER THURSDAY NIGHT INTO FRIDAY
WITH HIGH PRESSURE BUILDING BACK OVER THE WATERS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT UNTIL MIDNIGHT EDT TONIGHT FOR MIZ015-
020-025-031.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LSZ321-322.
&&
NEAR TERM...LAWRENCE
SHORT TERM...ADAM
LONG TERM...TJL/TKT
AVIATION...LAWRENCE
MARINE...LAWRENCEHazardous weather outlook, Aug 19, 2:36 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT WED AUG 19 2015
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-201000-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
336 PM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THROUGH 8 PM...THUNDERSTORMS WILL IMPACT EASTERN UPPER MICHIGAN
AND PARTS OF NORTHERN LOWER MICHIGAN...MAINLY EAST IF U.S. 131.
SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS
AND ISOLATED TORNADOES. PLEASE STAY AWARE OF THE POSSIBILITY OF
RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.
IN ADDITION...THERE IS A HIGH SWIM RISK DUE TO DANGEROUS CURRENTS
FOR PORTIONS OF THE LAKE MICHIGAN SHORE LINE...MAINLY FROM LEELANAU
COUNTY DOWN THROUGH MANISTEE COUNTY...AS WELL AS ALONG THE US-2
BEACHES OF MACKINAC COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT SEVERE WEATHER OR RAINFALL REPORTS IN ONE OF THREE
WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
WEATHER.GOV/GAYLORD
In the hours before
Special weather statement, Aug 19, 3:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
426 PM EDT WED AUG 19 2015
MIZ023-024-029-030-192100-
ALPENA-ALCONA-OSCODA-MONTMORENCY-
426 PM EDT WED AUG 19 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALCONA...
NORTHEASTERN OSCODA...ALPENA AND EAST CENTRAL MONTMORENCY COUNTIES...
AT 425 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FLETCHER POND TO NEAR CURRAN...AND MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THROUGH 5 PM...LOCATIONS IMPACTED INCLUDE... ALPENA...OSSINEKE...THE
TOWN OF HUBBARD LAKE...LACHINE...FLETCHER POND...OSSINEKE
TOWNSHIP...SPRATT...CATHRO...HUBBARD LAKE...DEVILS LAKE AND MITCHELL
TOWNSHIP.
LAT...LON 4474 8382 4498 8398 4520 8359 4506 8343
4504 8345 4501 8343 4501 8345 4499 8345
4499 8341 4497 8344 4495 8345 4491 8340
TIME...MOT...LOC 2025Z 229DEG 27KT 4494 8383 4478 8374
LAWRENCEMarine Thunderstorm Wind, 5nm East of Mackinac Bridge to Presque Isle Light Mi
- When
- August 19, 3:35 PM EST
- Where
- 5nm East of Mackinac Bridge to Presque Isle Light Mi forecast zone, 0.86 mi NE of Rogers City
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.429, -83.798
Marine Thunderstorm Wind, Presque Island Light to Sturgeon Point Mi
- When
- August 19, 4:03 PM EST
- Where
- Presque Island Light to Sturgeon Point Mi forecast zone, 1.51 mi SSE of Alpena
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.049, -83.422
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015$147,000 · 53 kt wind · 5 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Wind in Kentucky, August 19, 2015$11,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600964, 600963.